Phentermine is a stimulant medication that is part of the amphetamine family of drugs, and is sometimes taken for weight loss when other medications or methods like dieting have failed to produce results. It works by suppressing the urge to eat, and creating a feeling of being sated. A desire not to eat, or enjoyment of the subjective effects some people experience, may lead people to abuse this medication. Cases of phentermine abuse involve taking this drug in higher dosages and/or longer periods of time than recommended.
Certain signs often accompany cases of phentermine abuse. Running out of the medication shortly after a prescription has been filled, or visiting multiple doctors in an effort to obtain more phentermine often mean an individual is misusing their medication. Individuals abusing this medication may drink alcohol while taking it, or take it at the same time as other non-prescribed or illegal drugs. Taking high doses of phentermine also increases the chances of side effects occurring.
Nervousness, insomnia, mood changes, and a changes in one's sex drive are all somewhat common, but relatively harmless side effects of phentermine. These effects can occur even in people that do not abuse this medication. Phentermine abuse can lead to these side effects growing in intensity, however. Rare side effects like shortness of breath, high blood pressure, a racing heartbeat, or experiencing euphoria have a greater chance of transpiring. A medical professional should be contacted if these rare side effects occur, since they may signify health problems aside from drug abuse.
Individuals taking too much of this medication may show psychological signs of phentermine abuse. These can include a craving for the drug when it is taken, or irritability if it cannot be taken. The person may feel tired or "not themselves" when they are not under the influence of the drug. Physical dependence on phentermine is rare, but the most common sign would be a lethargic, drowsy feeling unless the medication is taken, which can even result in oversleeping if the drug cannot be obtained.
A lack of control with regard to the medication can also be a sign of phentermine abuse. An individual may not be able to limit themselves to smaller dosages, or their prescribed dose. They may even attempt to use other stimulants if phentermine cannot be found. Professional treatment should be sought by anyone that thinks they may be abusing this medication, since it has the potential to cause physical, mental, and social problems if misused.